Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Having gastroparesis, diarrhoea and vomiting. Laminectomy on the L section of spine done. Any ideas?

User rating for this question
Very Good
Answered by

Spine Surgeon
Practicing since : 2002
Answered : 102 Questions
I understand the following notes seem like they should be going to a GI specialist, not a neurologist. It's just that my husband XXXXXXX has had neurological issues longer than the GI issues and I am concerned that the GI doctors are at a total loss as to what is going on. Has anyone ever heard of a patient having severe chronic diarrhea with a weight loss of 70 pounds over a 17 month period after having 2 c level fusions and a laminectomy of both the c and l portions of the spine? My husband has been going to GI specialists for over a year and nothing is coming up abnormal in the tests, with the exception of the fact that he now has gastroparesis and gastritis which he did not have 10 months ago. The diarrhea is constant, never a solid bm, and he started vomiting approx 4 months ago on a regular basis. He is on iv hydration at home due to the dehydration issues he is having. They are finally going to send him to a motility specialist at Cedars next month, but I still feel this is somehow neurologically linked. He still have chronic neck pain which is not controlled very well with methadone, he was on several drugs which he stopped taking because he feels that they aren't doing anything to help him. He has been weaning himself off of the methadone from 80mg a day to 40mg a day at this point over a 6 day period. We will go see his pain management doctor tomorrow as I am worried that he is going to affect his heart at this point as well. The stomach pain is non stop and the meds do not help at all. We've tried probiotics, protonix, lomotril, kaopectate, pepto bismal as well as numerous other prescription meds for the stomach and diarrhea. He also developed seizures over the past 3 years, just prior to his second fusion in February 2010. He is still taking the Keppra as when we taper him off of it the seizure activity becomes worse. I realize I am not a doctor, but all of these symptoms started when the pain and surgeries started on his neck and back. Side note, it started with some weird twitch of his head in Dec 2009. Non-stop twitching to the right, sometimes 40-50 an hour. Hospitalized twice in ten days in Arizona prior to coming home and starting back with pain mgmt and neurology. The diarrhea didn't start until Sept 2010 immediately following the Laminectomy on the L section of his spine.
Any ideas would be helpful.
Posted Tue, 31 Jul 2012 in Osteoporosis
Answered by Dr. Krishna Kumar 9 hours later
thank you for sharing your problem with me and thank you for writing all the problems in great detail.
One thing is not clear to me about diarrhoea ; is it involuntary or not. If it is involuntary all the time i.e. patient has no control over his bowel; then we are looking at a neurological cause related to spinal cord.
If there is no involuntary component; then spinal cord is out of the picture and it could be related to the gastric motility/irritable bowel syndrome/ or even neuropathy of the nerves to the GI tract itself.
I see no connection between lumbar laminectomy and GI problem
thank you
Above answer was peer-reviewed by
Follow-up: Having gastroparesis, diarrhoea and vomiting. Laminectomy on the L section of spine done. Any ideas? 11 hours later
It is involuntary about half the time. In other words he doesn't have to push, it just comes out. He has many "accidents" where he doesn't know it's going to happen until its too late. He sleeps on the toilet a lot of the time. Within 15 to 20 minutes of eating he is in the bathroom. If we make an hour drive its not uncommon for him to have me pull over 3 or 4 times, often just on the side of the freeway as he cannot hold it in at all. There are days that he goes 20 times in 24 hours which is why he barely eats anymore. Even the protein drinks and vitamin water doesn't actually stay in him, they usually begin coming out in the same amount of time as food. Many times it's just a foul greenish bile looking stuff that comes out. And no matter what he eats or drinks its diarrhea. I don't even know how food can break down that quickly other than occasionally there are pieces of food in the watery stool. Between all the fecal studies, the 2 colonoscopies, the 2 endoscopes the only thing that has changed is that he has developed gastropareses and gastritis which we believe is attributed to the liquid medications he was changed to about 4 months ago as he wasn't absorbing the pill form anymore. We are working on getting the 2 remaining medications in a form that I can push through his iv as his stomach neck and back hurt so bad that he actually cries and if you knew my husband you would know that is not normal. Thank you for at least giving me two more ideas as we will continue this journey into what feels like a tunnel with no end. In my heart I believe the motility studies will take us to another dead end. I am not sure what neurological studies could be performed to try and rule out the possibility of this being related as everyone other than his primary care physician and the nurse assigned by blue shield think I'm a nut for mentioning the possibility.
Answered by Dr. Krishna Kumar 1 hour later
Ok, I think your husband really is in tremendous trouble and a good team of gasroenterologist and neurology should be able to help. I hope they have ruled out ulcerative colitis already.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask an Orthopaedic Surgeon

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor